Suicidal ingestion of isoniazid: an uncommon cause of metabolic acidosis and seizures

South Med J. 1976 Jan;69(1):31-2.

Abstract

Despite the widespread use of isoniazid, suicidal ingestion is rare. Two patients are presented who ingested 5 gm and 12 gm respectively, both having seizures within two hours and severe metabolic adisosis. They were treated successfully with intravenous administration of diazepam and bicarbonate, and forced diuresis. Both patients showed a mild rise in levels of serum glutamic oxaloacetic transaminase and lactic acid dehydrogenase. Physicians should be alerted to the possibility of isoniazid ingestion in patients with an unexplained severe metabolic acidosis and seizures.

Publication types

  • Case Reports

MeSH terms

  • Acidosis / chemically induced*
  • Adolescent
  • Adult
  • Bicarbonates / therapeutic use
  • Diazepam / therapeutic use
  • Diuresis
  • Female
  • Humans
  • Infusions, Parenteral
  • Isoniazid / poisoning*
  • Seizures / chemically induced*
  • Seizures / therapy
  • Suicide, Attempted*

Substances

  • Bicarbonates
  • Diazepam
  • Isoniazid